There are many good reasons not to use drugs. You are probably considering methadone because you have found drugs to be a problem in your life. People that have had a problem with one drug are at risk of developing a problem to another. Drug switching (e.g. opiates to cocaine or crystal or alcohol) becomes a significant problem for some patients.
Using other opiate drugs can cause problems. Because methadone is an opiate using additional opiates can result in an overdose. Methadone tends to block the euphoric effects of opiates. Additional opiates increase the chance of toxic effects – most people find they “nod” or pass out. If a patient tries to use opiates and doesn’t get high they may try to use even more which increases the chance of a fatal overdose. Of course using opiates on top of methadone also increases your opiate tolerance. Patients quickly notice their methadone is not lasting the whole day if they start using opiates a few days per week.
Using cocaine speeds the rate of methadone metabolism – your methadone won’t last as long.
Using alcohol can increase the chance of passing out or blacking out. Because alcohol is a respiratory depressant (as are opiates) drinking too much while on methadone increases your chance of a fatal overdose. You are OK to use alcohol but should do so with caution – you may not be able to drink what you could in the past. Most people are fine if they drink no more than 1 drink per hour and it is not recommended to ever drink more than 5 drinks in a day even if not on methadone. People that drink alcohol lose their inhibitions – this can lead to other drug use.
Using dimenhydrinate (Gravol and over-the-counter sleep aids) can increase the rate of methadone metabolism so your dose does not last as long.
Using benzodiazepine drugs like lorazepam (Ativan), diazepam (Valium), clonazepam, oxazepam (Serax), alprazolam (Xanax), temazepam (Restoril), nitrazepam, chlordiazepoxide (Librium) and others for sleep or anxiety is extremely dangerous with methadone. Family might notice some intoxication but the patient usually does not. Death occurs during sleep – people just stop breathing. If you are having problems with your sleep or anxiety please talk to your BMC doctor.